New Jersey, 2004

Winter Storm and Winter Weather in New Jersey, February 5 to 6, 2004

February 5 to 6, 2004 · NWS PHI · 17 events in 17 counties and zones

A low pressure system from the Gulf of Mexico brought a winter storm of snow, sleet and freezing rain to northwest New Jersey and a lighter mix of wintry precipitation throughout most of the rest of New Jersey. In northwestern New Jersey, snowfall accumulations averaged 1 to 2 inches, but ice accretions reached around half an inch, especially in Sussex County.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system from the Gulf of Mexico brought a winter storm of snow, sleet and freezing rain to northwest New Jersey and a lighter mix of wintry precipitation throughout most of the rest of New Jersey. In northwestern New Jersey, snowfall accumulations averaged 1 to 2 inches, but ice accretions reached around half an inch, especially in Sussex County. Elsewhere in New Jersey, snowfall accumulations were generally less than one inch and ice accretions were less than one quarter of an inch. In the southern half of New Jersey, precipitation began as snow around midnight EST on the 6th. It changed quickly to sleet and freezing rain. Along the immediate coast, precipitation started as and fell as rain throughout the event. As warmer air moved in, precipitation changed to plain rain inland between 4 a.m. and 8 a.m. EST. In the northern half of the state, precipitation started as snow after midnight EST on the 6th. It changed to sleet and freezing rain between 5 a.m. and 8 a.m. EST. The warmer air had a harder time moving northwest and the transition to plain rain which began in Mercer and Monmouth Counties around 8 a.m. EST took until the afternoon in northwest New Jersey and until around 6 p.m. EST in all of Sussex County. Untreated roadways and walkways were very treacherous. Precipitation changed to plain rain around daybreak on the 6th. The low pressure system responsible for the wintry weather developed in the western Gulf of Mexico on the 5th. It moved northeast reaching the Tennessee Valley on the evening of the 5th and into the Great Lakes on the morning of the 6th. Its associated warm front moved north from the Carolinas on the morning of the 6th into the lower Delmarva Peninsula during the afternoon of the 6th before stalling. The occluded front associated with the primary low pressure system (It went northeast from the Great Lakes through the Saint Lawrence River Valley.) moved through the region during the night of the 6th. The initial cold air near the surface was provided by a high pressure system from Eastern Canada. It moved offshore overnight on the 5th and during the day on the 6th as the southeast flow around it brought in warmer air from the Atlantic Ocean into the region. But, it took most of the day for the warmer air near the ground to reach northwest New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 5, 10:08 PM EST, 52 minutes earlier.

Area forecast discussion, Feb 5, 10:08 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1008 PM EST THU FEB 5 2004

2ND DISC: THE LATEST FORECAST IS OUT AND THE BIGGEST CHANGE IS THE
ISSUANCE OF AN ADVISORY FOR THE OVERNIGHT HOURS. INTENSITY DOESNT
MATTER TOO MUCH WHEN FREEZING RAIN IS A POSSIBILITY. EXPECT ONLY A
FEW HOURS OF THE MIXED PCPN IN THE SRN AREAS BEFORE THE CHANGEOVER
AS EARLIER EXPECTED.

TOOK A QUICK LOOK AT THE NEW ETA OUTPUT AND STILL GIVING US OVER
2.00 INCHES LIQUID BEFORE TOMORROW NIGHT.

ALL WARNINGS/ADVISORY/ STATEMENTS AND FORECASTS HAVE MOVED.

HAVE A GOOD NIGHT.

DISC: BEGINNING TO GET SOME GROUNDTRUTH OVER PARTS OF VA/MD ALTHOUGH
RADAR SHOWING MUCH MORE BUT THATS EVAPORATING WITH THE T/DP SPREAD
STILL AROUND 10 TO 15 DEGREES. WINDS STARTING TO SHOW MORE OF AN
ERLY COMPONENT SO SOME ATLC MOISTURE WILL GET THE DP UP SEVERAL
DEGREES AND THE TEMP WILL FALL AS A RESULT OF EVAP COOLILNG
OVERNIGHT. ASIDE FROM BEING SLIGHTLY EARLY...THE EVENT LOOKS LIKE IT
WILL COME TO FRUTION AS WE TRANSITION FROM SNOW - SLEET - AND
POSSIBLY A FLOODING RAIN OVER PARTS OF THE REGION. RUSH HOUR FOR
MANY AREAS TO THE N AND W OF DEL VALLEY LIKELY TO BE SLIPPERY.

WINDS PICKING UP ON THE COAST AND LOWER BAY SO SCA WILL BR RAISED
WITH THIS PACKAGE.

DRIVE SAFELY AND HAVE A GOOD NIGHT.

EBERWINE

******

OTHER THAN A FEW MINOR ADJUSTMENTS THERE IS LITTLE CHANGE IN THE
METEOROLOGY INCLUDED IN THE LATEST FORECAST PACKAGE.

AT 400 PM THERE WAS A LITTLE PATCH OF LIGHT SNOW MAKING ITS WAY
ACROSS NORTHEASTERN PA.  THAT SHOULD BE OUT OF THE PICTURE VERY
SHORTLY.  THE LEADING EDGE OF THE MAIN PRECIP AREA WAS WELL UP INTO
THE EASTERN PART OF THE OHIO RIVER VALLEY.  IT SHOULD SPREAD UP TO
OUR WEST THIS EVENING, THEN IT SHOULD DRIFT TO THE EAST AND INTO OUR
FORECAST AREA LATE TONIGHT.

WEVE RAISED THE WINTER STORM WATCH TO A WINTER STORM WARNING EXCEPT
IN MORRIS COUNTY.  FOR MORRIS COUNTY, CENTRAL NEW JERSEY AND PHLS
NORTHERN AND WESTERN SUBURBAN COUNTIES WEVE GONE WITH A WINTER
WEATHER ADVISORY TO COVER THE MIXED PRECIP LATE TONIGHT INTO FRIDAY
MORNING.  FOR LOCATIONS ON THE COASTAL PLAIN THE MIXED PRECIP SHOULD
BE SHORT LIVED BEFORE THE SWITCH OVER TO RAIN SO THERE SEEMS TO BE
NO NEED FOR AN ADVISORY THERE.

WE CONTINUE TO EXPECT FROM ONE TO TWO INCHES LIQUID PRECIP FROM
THE UPCOMING EVENT, SO WEVE CONTINUED THE FLOOD WATCH.  THERES
STILL A LOT OF ICE IN AREA RIVERS AND STREAMS.  WITH THE HEAVY RAIN
AND ANY SNOW MELT WE COULD SEE WIDESPREAD FLOOD PROBLEMS.

THE ZONE FORECASTS AND STATEMENTS HAVE ALREADY BEEN ISSUED.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING LATE TONIGHT INTO FRI AFTERNOON
      PAZ054-055.
     WINTER STORM WARNING LATE TONIGHT AND FRI MORNING
      PAZ060>062.
     WINTER WEATHER ADVISORY LATE TONIGHT AND FRI MORNING
      PAZ067>069.
     FLOOD WATCH FRI AFTERNOON INTO SAT PAZ060>062-067>071.
NJ...WINTER STORM WARNING LATE TONIGHT INTO FRI AFTERNOON NJZ001.
     WINTER STORM WARNING LATE TONIGHT AND FRI MORNING NJZ007.
     WINTER WEATHER ADVISORY LATE TONIGHT AND FRI MORNING
      PAZ008>010.
     WINTER WEATHER ADVISORY LATE TONIGHT AND EARLY FRI
      MORNING NJZ012-015.
     FLOOD WATCH FRI AFTERNOON INTO SAT NJZ007>010-012-013-015>019.
DE...WINTER WEATHER ADVISORY LATE TONIGHT AND FRI MORNING DEZ001.
     FLOOD WATCH FRI AFTERNOON INTO SAT DEZ001.
MD...WINTER WEATHER ADVISORY LATE TONIGHT AND FRI MORNING MDZ008.
     FLOOD WATCH FRI AFTERNOON INTO SAT MDZ008.
MARINE...SMALL CRAFT ADVISORY ON THE OCEAN FRONT FROM SANDY HOOK NJ
     TO FENWICK ISLAND DE AND LOWER DELAWARE BAY. ANZ450>455-431.
Hazardous weather outlook, Feb 5, 5:34 AM EST, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
534 AM EST THU FEB 5 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051230-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
528 AM EST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A WINTER STORM WATCH IS IN EFFECT LATER TONIGHT FOR THE LEHIGH VALLEY
AND THE SOUTHERN POCONOS IN PENNSYLVANIA, AND FOR NORTHWESTERN NEW
JERSEY.

.DAYS TWO THROUGH SEVEN...

THE WINTER STORM WATCH WILL CONTINUE FRIDAY. A FLOOD WATCH IS IN
EFFECT FRIDAY INTO SATURDAY FOR NORTHERN DELAWARE, EXTREME
NORTHEASTERN MARYLAND, SOUTHEASTERN PENNSYLVANIA, AND MUCH OF
SOUTHWESTERN AND CENTRAL NEW JERSEY.

.SPOTTER CALL TO ACTION STATEMENT...NONE TODAY, BUT ACTIVATION MAY
BE NEEDED LATE TONIGHT INTO SATURDAY.

RPW

In the hours before

Special weather statement, Feb 5, 8:27 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
827 PM EST THU FEB 5 2004

.A PERIOD OF WINTRY PRECIPITATION EXPECTED OVERNIGHT WITH LITTLE
IF ANY ACCUMULATION...BEFORE CHANGING OVER TO ALL RAIN DURING THE
EARLY MORNING FRIDAY.

DEZ001>003-MDZ008-012-015-019-020-NJZ013-014-016>023-026-027-PAZ070-
071-061100-
ATLANTIC NJ-CAMDEN NJ-CAPE MAY NJ-CAROLINE MD-CECIL MD-
COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-EASTERN MONMOUTH NJ-
GLOUCESTER NJ-INLAND SUSSEX DE-KENT MD-KENT DE-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOUTHEASTERN BURLINGTON NJ-TALBOT MD-WESTERN MONMOUTH NJ-
827 PM EST THU FEB 5 2004

AS HIGH PRESSURE MOVES AWAY FROM THE REGION OVERNIGHT...COLD AIR WILL
REMAIN IN PLACE FOR SEVERAL HOURS INTO THE EARLY MORNING HOURS.
MEANWHILE...LOW PRESSURE MOVING AWAY FROM THE GULF COAST WILL TRACK
INTO THE OHIO VALLEY OVERNIGHT. STRONG WINDS IN THE UPPER ATMOSPHERE
WILL BRING AN ABUNDANCE OF MOISTURE TO THE AREA. SOME OF THAT
MOISTURE WILL INITIALLY FALL AS A MIXTURE OF SNOW...SLEET AND PERHAPS
SOME FREEZING RAIN...BEFORE CHANGING TO ALL RAIN DURING THE EARLY
MORNING HOURS FRIDAY.

THE TEMPERATURE BY THE MORNING RUSH HOUR SHOULD BE ABOVE FREEZING IN
MOST AREAS...BUT ANOTHER PROBLEM WILL ARISE. THAT WILL BE HEAVY RAIN
BY LATE MORNING INTO THE AFTERNOON. THE RAIN WILL CONTINUE HEAVY...
ESPECIALLY OVER EASTERN SECTIONS INTO FRIDAY NIGHT. FOR THAT REASON A
FLOOD WATCH CONTINUES FOR PART OF THE REGION.

SINCE THERE IS A THREAT OF MIXED PRECIPITATION AND SOME ICY
SPOTS...AND THE POTENTIAL FOR STREAMS AND ROADWAYS TO FLOOD...PLEASE
CHECK THE LATEST FORECASTS FOR YOUR PARTICULAR LOCATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 3 winter storm. Local standard time, as filed.

Winter Weather, Cumberland

When
February 5, 11:00 PM EST to February 6, 5:00 AM EST
Where
Cumberland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Winter Weather, Salem

When
February 5, 11:00 PM EST to February 6, 6:00 AM EST
Where
Salem forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Weather, Western Atlantic

When
February 6, 12:00 AM EST to 4:00 AM EST
Where
Western Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
February 6, 12:30 AM EST to 6:30 AM EST
Where
Gloucester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Weather, Camden

When
February 6, 1:00 AM EST to 7:00 AM EST
Where
Camden forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Northwestern Burlington

When
February 6, 1:00 AM EST to 8:00 AM EST
Where
Northwestern Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Southeastern Burlington

When
February 6, 1:00 AM EST to 5:00 AM EST
Where
Southeastern Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
February 6, 1:00 AM EST to 8:00 AM EST
Where
Western Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Western Ocean

When
February 6, 1:00 AM EST to 7:00 AM EST
Where
Western Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
February 6, 2:00 AM EST to 6:00 PM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 6, 2:00 AM EST to 1:00 PM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
February 6, 2:00 AM EST to 1:00 PM EST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Weather, Eastern Monmouth

When
February 6, 2:00 AM EST to 6:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
February 6, 2:00 AM EST to 10:00 AM EST
Where
Hunterdon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
February 6, 2:00 AM EST to 9:00 AM EST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
February 6, 2:00 AM EST to 8:00 AM EST
Where
Middlesex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
February 6, 2:00 AM EST to 9:00 AM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387915, 5387922, 5387925, 5387917, 5387914, 5387921, 5387924, 5387926, 5387927, 5387911, 5387912, 5387913, 5387916, 5387918, 5387919, 5387920, 5387923.